Analyzing data from the Swedish Adverse Drug Reactions (ADR) and the World Health Organization Adverse Reactions pharmacovigilance databases, Dr. Kling and colleagues, in a recent issue of Arthritis Care & Research, have reported an association between the use of some serotonin receptor 2A (5-HT2A)–blocking antidepressants (specifically, mirtazapine, mianserin, and nefazodone) and the occurrence of joint-related adverse drug reactions (1). These antidepressants share some pharmacologic actions that should be taken into account when evaluating this possible association. In contrast with selective serotonin reuptake inhibitors (SSRIs), 5-HT2A–blocking antidepressants have a positive effect on sleep, i.e., increasing sleep continuity (2). In addition, mirtazapine has shown analgesic properties in humans (3, 4). Since depressive symptoms and sleep problems are common in patients experiencing chronic pain, such as those exhibiting joint disorders (5, 6), it is possible that 5-HT2A–blocking antidepressants are more commonly prescribed to these populations. This channeling bias is common in observational studies with medications (7) and, in our view, might partially explain the association found by Kling et al. To further clarify this association, it would be worthy to study whether amitriptyline, an antidepressant with 5-HT2A antagonism widely prescribed for patients with chronic pain, and atypical antipsychotics, 5-HT2A antagonists uncommonly prescribed for patients with chronic pain, are also associated with an increased occurrence of joint-related adverse reactions in those pharmacovigilance databases.
Until more studies are available, the association reported by Kling et al in their interesting analysis, although biologically plausible, should be interpreted with caution, especially if we bear in mind that 5-HT2A–blocking antidepressants, particularly amitriptyline, may be useful in many patients with joint disorders.